Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 56, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 20, 2012, 4:41 PM EDT for Blount County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2012, 4:41 PM EDT (20:41 UTC)
- Expired
- Mar 20, 2012, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Blount County, TN
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 4:50 PM EDT | HAIL 0.75 | Walland, TN | HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1523 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859 WUUS54 KMRX 202041 SVRMRX TNC009-202115- /O.NEW.KMRX.SV.W.0056.120320T2041Z-120320T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 441 PM EDT TUE MAR 20 2012 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE... * UNTIL 515 PM EDT * AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF EAGLETON VILLAGE...OR 11 MILES EAST OF MARYVILLE...AND MOVING NORTHWEST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... WALLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3573 8397 3585 8380 3566 8368 3557 8381 TIME...MOT...LOC 2041Z 139DEG 7KT 3569 8380 $$ DGS
1 follow-up statement
197 WWUS54 KMRX 202056 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 456 PM EDT TUE MAR 20 2012 TNC009-202115- /O.CON.KMRX.SV.W.0056.000000T0000Z-120320T2115Z/ BLOUNT TN- 456 PM EDT TUE MAR 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR BLOUNT COUNTY... AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WALLAND...OR 8 MILES EAST OF MARYVILLE...MOVING NORTHWEST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE... MAINLY RURAL AREAS OF NORTHEAST BLOUNT COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3573 8397 3585 8380 3566 8368 3557 8381 TIME...MOT...LOC 2056Z 156DEG 10KT 3575 8383 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:02 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 20, 3:02 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT TUE MAR 20 2012 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A WEAK SHORTWAVE TRIGGERING SHOWERS AND THUNDERSTORMS ALONG THE MOUNTAINS. WILL KEEP LOW CHANCE POPS FOR THE HIGHER ELEVATIONS FOR THE EVENING HOURS...BUT MOST OF THE AREA SHOULD BE DRY TONIGHT. SHOULD ALSO HAVE ABOVE NORMAL TEMPERATURES AGAIN TONIGHT. GUIDANCE TEMPERATURES LOOKED REASONABLE SO STAYED CLOSE. A WEAK TROUGH IS EXPECTED TO TRACK THOUGH THE AREA ON WEDNESDAY. MOISTURE IS LIMITED SO CARRIED THE SLIGHT CHANCES FOR JUST THE HIGHER ELEVATIONS FOR WEDNESDAY AFTERNOON. MORE ABOVE NORMAL TEMPERATURES EXPECTED AGAIN ON WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT FOR THE LONG TERM PERIOD...SO HIGHER THAN AVERAGE CONFIDENCE IN THE OVERALL PATTERN. HIGH AMPLITUDE RIDGE OVER THE AREA TO START THE PERIOD WILL KEEP THINGS QUITE WARM AND SHOULD KEEP CONVECTION MINIMAL THROUGH THURSDAY. WILL GO DRY WED NIGHT AND WILL CARRY JUST A SLIGHT CHANCE POPS THURSDAY AFTERNOON. UPPER LOW WILL MOVE OUT OF THE PLAINS AND WILL AFFECT THE AREA TOWARD THE WEEKEND. STILL SOME UNCERTAINTY ABOUT TIMING...BUT WILL CARRY HIGHEST POPS FRIDAY AFTERNOON THROUGH SATURDAY...THEN WILL TAPER POPS OFF AS SYSTEM MOVES EAST. UPPER RIDGE FORECAST TO BEGIN BUILDING OVER THE REGION BEHIND THIS SYSTEM...SO WILL GO DRY MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 57 84 58 81 59 / 10 10 10 20 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 83 57 81 58 / 10 10 10 20 20 OAK RIDGE, TN 56 83 56 81 57 / 10 10 10 20 20 TRI CITIES AIRPORT, TN 50 81 50 79 52 / 10 10 10 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/LW
Hazardous weather outlook, Mar 20, 3:52 AM EDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 352 AM EDT TUE MAR 20 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-210800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 352 AM EDT TUE MAR 20 2012 /252 AM CDT TUE MAR 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO AFFECT THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY FRIDAY INTO SATURDAY. A LARGE AREA OF LOW PRESSURE WILL MOVE ACROSS THE REGION BY EARLY SATURDAY. MUCH COOLER TEMPERATURES ALOFT COULD CAUSE LARGE HAIL...QUARTER SIZE OR LARGER ...TO OCCUR WITH SOME OF THE STRONGER STORMS ON SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY OR MONDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...EXCEPT FOR POSSIBLY ON SATURDAY. TG
In the hours before
Special weather statement, Mar 20, 3:36 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 336 PM EDT TUE MAR 20 2012 TNZ073-074-202015- NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN- 336 PM EDT TUE MAR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 415 PM EDT... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GATLINBURG...MOVING WEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT AND WEARS VALLEY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 20, 3:46 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 346 PM EDT TUE MAR 20 2012 TNZ045-202015- UNICOI TN- 346 PM EDT TUE MAR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 415 PM EDT... AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF RAMSEYTOWN...OR 10 MILES SOUTHWEST OF ERWIN...MOVING WEST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKY FORK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 20, 4:17 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 417 PM EDT TUE MAR 20 2012 TNZ042>045-202100- NORTHWEST GREENE TN-SOUTHEAST GREENE TN-UNICOI TN-WASHINGTON TN- 417 PM EDT TUE MAR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...WASHINGTON AND UNICOI COUNTIES UNTIL 500 PM EDT... AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF BANNER HILL...OR 9 MILES SOUTHWEST OF ERWIN...MOVING NORTHWEST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE... TUSCULUM...LIBERTY...CHUCKY AND LIMESTONE. TD
Special weather statement, Mar 20, 4:22 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 422 PM EDT TUE MAR 20 2012 TNZ071>074-202100- BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN- 422 PM EDT TUE MAR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND WESTERN SEVIER COUNTIES UNTIL 500 PM EDT... AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MARYVILLE...MOVING NORTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TOWNSEND AND WEARS VALLEY. TD
Special weather statement, Mar 20, 4:26 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 426 PM EDT TUE MAR 20 2012 TNZ067-083>085-202115- MCMINN TN-MEIGS TN-RHEA TN-ROANE TN- 426 PM EDT TUE MAR 20 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...EXTREME NORTHERN MCMINN...ROANE AND RHEA COUNTIES UNTIL 515 PM EDT... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF SWEETWATER...MOVING NORTHWEST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TEN MILE AND EAGLE FURNACE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:11 PM EDT | Areal Flood Advisory | MRX | Sevier | 98 min |
| Mar 20, 4:44 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 46 min |
| Mar 20, 5:13 PM EDT | Areal Flood Advisory | MRX | Blount | 2 hr |
| Mar 20, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 22 min |
| Mar 20, 5:46 PM EDT | Areal Flood Advisory | MRX | Cocke, Jefferson, Sevier | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.